Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 27, NWS Raleigh, NC

May 15, 2005Moore County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 15, 2005, 3:32 PM EDT for Moore County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2005, 3:32 PM EDT (19:32 UTC)
Expired
May 15, 2005, 4:03 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 103 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 1:40 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 151932
SVRRAH
NCC125-152000-
/O.NEW.KRAH.SV.W.0027.050515T1932Z-050515T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
332 PM EDT SUN MAY 15 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MOORE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 400 PM EDT

* AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FOXFIRE...OR ABOUT 13 MILES WEST OF
  SOUTHERN PINES. MOVING EAST AT 25 MPH. PENNY SIZED HAIL IS LIKELY
  WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WEST END...
  TAYLORTOWN...PINEHURST...
  WHISPERING PINES...SOUTHERN PINES...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3513 7958 3519 7965 3525 7969 3531 7957
      3531 7954 3540 7933 3537 7930 3521 7923
      3510 7958

$$

JO
2 follow-up statements
000 
WWUS52 KRAH 151941
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
341 PM EDT SUN MAY 15 2005

NCC125-152000-
/O.CON.KRAH.SV.W.0027.000000T0000Z-050515T2000Z/
MOORE NC-
341 PM EDT SUN MAY 15 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EDT FOR
SOUTHERN MOORE COUNTY...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR FOXFIRE...OR ABOUT 8 MILES WEST OF
SOUTHERN PINES...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTHERN PINES BY 350 PM EDT
  WHISPERING PINES BY 355 PM EDT
  VASS AND 8 MILES SOUTH OF CARTHAGE BY 400 PM EDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3513 7958 3519 7965 3525 7969 3531 7957
      3531 7954 3540 7933 3537 7930 3521 7923
      3510 7958

$$

JO
000 
WWUS52 KRAH 152003
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
403 PM EDT SUN MAY 15 2005

NCC125-152013-
/O.EXP.KRAH.SV.W.0027.000000T0000Z-050515T2000Z/
MOORE NC-
403 PM EDT SUN MAY 15 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MOORE COUNTY EXPIRED
AT 400 PM EDT...

THE STRONGER THUNDERSTORMS HAVE MOST EAST OUT OF MOORE COUNTY INTO 
WESTERN HARNETT COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3513 7958 3519 7965 3525 7969 3531 7957
      3531 7954 3540 7933 3537 7930 3521 7923
      3510 7958

$$

JO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:15 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 15, 2:15 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT SUN MAY 15 2005

.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
FRONT SLOWLY MOVING ACROSS THE STATE CURRENTLY OVER THE WESTERN
FOOTHILLS. CLOUD COVER WEST OF US 1 TO THE MOUNTAINS HAS KEPT TEMPS
AROUND 15 DEGREES COOLER THAN LOCATIONS IN THE EAST WHERE SUNSHINE
HAS BEEN PREVALENT WITH JUST SOME HIGH CLOUDS AND SCT LOW CLOUDS.
CONVECTION IS FIRING IN THE WARM SECTOR JUST EAST OF THE COLDER
TEMPS TO THE WEST ALONG THE THERMAL BOUNDARY. THIS CONVECTION WILL
CONTINUE THROUGH THE AFTERNOON AND BECOME MORE WIDESPREAD.
THUNDERSTORMS WILL SLOWLY DECREASE AFTER SUNSET WITH SHOWERS STILL
POSSIBLE OVERNIGHT.

MODELS ALL REALLY IN GOOD AGREEMENT WITH THE MOTION OF THE WEAK COLD
FRONT ACROSS THE TRIAD BY 06Z AND JUST EAST OF INTERSTATE 95 AROUND
DAYBREAK. WITH AMPLE MOISTURE AHEAD OF THE FRONT WILL HAVE TO KEEP A
HIGH CHANCE TO LIKELY POPS IN THE FORECAST AT LEAST THROUGH THIS
EVENING. WILL LOWER POPS FROM WEST TO EAST OVERNIGHT. MODELS ALSO
ALL IN GOOD AGREEMENT STALLING FRONT JUST WEST OF THE COAST. THIS
COULD ACT TO ENHANCE CLOUD COVER A LITTLE ACROSS THE SANDHILLS AND
SOUTHERN COASTAL PLAIN THROUGH THE DAY MONDAY WITH THE OUTSIDE
CHANCE OF AN ISOLATED SHOWER FROM FAYETTEVILLE SOUTH AND EAST.

THE UPPER TROUGH WITH THIS SYSTEM IS NOT PROGRESSIVE AND WILL REMAIN
OVER THE MID ATLANTIC ALL THE WAY THROUGH TUESDAY. LACKING ANY PUSH
THE SURFACE FRONT SHOULD START TO WORK ITS WAY BACK INLAND TUESDAY
WITH A LITTLE BETTER CHANCE OF A SCATTERED SHOWER OR TWO FROM
RALEIGH SOUTH AND EAST. IN SUPPORT OF AN SHOWER OR THUNDERSTORM ON
TUESDAY WILL BE A DEVELOPING WAVE ALONG THE FRONT AS IT MOVES
INLAND. BOTH THE NAM AND GFS PICK UP ON THIS THOUGH THEY DIFFER ON
THE EXACT POSITION.

THE UPPER TROUGH FINALLY BEGINS A MOVE OFFSHORE AND THE UPPER RIDGE
RIDGE BUILDS IN FROM THE WEST BY WEDNESDAY ALLOWING FOR MOSTLY SUNNY
SKIES AND SEASONABLY WARM TEMPERATURES.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
WED THROUGH FRI: GFS/DGEX/UKMET/ECMWF/NAM AGREE WELL AT THE
BEGINNING OF THIS PERIOD WITH THE UPPER VORTEX OVER WRN QUEBEC &
SHORTWAVE ENERGY FROM THE PACIFIC NORTHWEST VORTEX SHOOTING INTO THE
NRN PLAINS. NC SEES A BRIEF PERIOD OF FLAT WNW FLOW AS THE MID LEVEL
TROUGH AXIS MOVES OFFSHORE & HIGH PRESSURE NOSES IN FROM THE
NORTH... WHICH SHOULD RESULT IN CONSIDERABLE SUNSHINE AND NEAR
NORMAL TEMPS FOR WED. THERE MAY BE ISOLATED SHOWERS ACROSS THE
NORTHERN CWA WITHIN THE WARM FRONTOGENETIC REGION AS SOUTHWESTERLY
BOUNDARY LAYER FLOW RAMPS UP. THEN BY THU THE STRONG WAVE DROPS INTO
THE MISSISSIPPI VALLEY AND ALL OF THE WHEELS COME OFF THE MODELS.
THE 12Z/15 OP GFS IS NOW LOOKING LIKE THE ECMWF IN CLOSING OFF THIS
WAVE THEN WANDERING IT AROUND LA/AR/E TX WHILE THE MAIN VORTEX
SHIFTS OFF THE CANADIAN MARITIME COAST. THIS IS NEARLY 180 DEGREES
OUT OF PHASE WITH ITS PREVIOUS SOLUTION AND MEANS A HUGE DROP IN
FORECAST CONFIDENCE. AT THIS TIME WILL CONTINUE EARLIER THINKING OF
INCREASINGLY MOIST SOUTHWEST FLOW AHEAD OF AN APPROACHING SURFACE
FRONT... AND RETAIN CHANCE POPS MAINLY THU AFTERNOON AND EVENING
WITH SLIGHTLY ABOVE NORMAL TEMPS IN THE WARM SECTOR & WITH MID LEVEL
SHORTWAVE RIDGING. WILL KEEP SLIGHT CHANCES AND DECENT CLOUD COVER
THROUGH FRI/FRI NIGHT WITH TEMPS A FEW DEGREES BELOW NORMAL.

SAT/SUN: LOW CONFIDENCE IN ANY DETAILS HERE. RELYING ON EARLIER GFS
RUNS... NORTHWEST FLOW ALOFT ON THE EAST SIDE OF THE SLOWLY
DEPARTING DEEP UPPER TROUGH & COOL STABLE NORTH-NORTHEAST SURFACE
FLOW AS THE HIGH PRESSURE BUILDS IN SHOULD EQUATE TO SLIGHTLY BELOW
NORMAL TEMPS WITH NO MENTIONED POPS NEXT WEEKEND. STAY TUNED. -GIH

&&

.AVIATION...

HAVE INCLUDED A BRIEF PERIOD OF TSRA AND VRB18G30KT FOR RDU/FAY/RWI
IN THE LATE AFTERNOON AND EARLY EVENING... FOLLOWED BY LOW VFR CIGS
POST-FRONT AND A SHIFT IN WINDS TO THE WEST THEN NORTHWEST. SKIES
SHOULD CLEAR OUT LATER TONIGHT WITH WINDS GOING NORTH. NO VSBY
RESTRICTIONS OUTSIDE OF TSTMS. -GIH
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JO
LONG TERM...GH
AVIATION...GH
Hazardous weather outlook, May 15, 4:25 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
425 AM EDT SUN MAY 15 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-160830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
425 AM EDT SUN MAY 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT
AN APPROACHING COLD FRONT WILL BE ACCOMPANIED BY SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. THE STORMS WILL BE MOST LIKELY
THIS AFTERNOON AND THIS EVENING BETWEEN 2 PM AND 10 PM. THE STORMS
WILL PRODUCE BRIEF HEAVY DOWNPOURS...DANGEROUS LIGHTNING...SMALL
HAIL AND WIND GUSTS UP TO 45 MPH. A FEW STORMS MAY BECOME BRIEFLY
SEVERE...PRODUCING WIND GUSTS UP TO 60 MPH AND HAIL AS LARGE AS
NICKELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE NEXT THREAT FOR SCATTERED THUNDERSTORMS WILL BE ON THURSDAY
AS ANOTHER COLD FRONT APPROACHES FROM THE WEST. OTHERWISE...NO
OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT DUE TO THE
ISOLATED NATURE OF THE SEVERE STORMS. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT THREATENING OR ADVERSE WEATHER CONDITIONS TO
THE NATIONAL WEATHER SERVICE OR TO YOUR LOCAL LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, May 15, 2:25 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EDT SUN MAY 15 2005

NCZ026-027-040>042-074>077-083-084-151945-
FRANKLIN-NASH-CHATHAM-WAKE-JOHNSTON-MONTGOMERY-MOORE-LEE-HARNETT-
ANSON-RICHMOND-
INCLUDING THE CITIES OF...LOUISBURG...NASHVILLE...PITTSBORO...
RALEIGH...SMITHFIELD...TROY...SOUTHERN PINES...SANFORD...
LILLINGTON...WADESBORO...ROCKINGHAM
225 PM EDT SUN MAY 15 2005

...SCATTERED STORMS STRETCHING FROM LOUISBURG TO WADESBORO COULD
CONTAIN SMALL HAIL...

A BAND OF SCATTERED THUNDERSTORMS WILL AFFECT AREAS FROM
LOUISBURG TO THE SOUTHWEST INCLUDING RALEIGH... CARY... GARNER...
FUQUAY- VARINA... SANFORD... SOUTHERN PINES... CARTHAGE...
WADESBORO AND ROCKINGHAM THROUGH 4 PM... AS THEY MOVE TO THE
NORTHEAST. FREQUENT CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAIN
ARE LIKELY WITH THESE STORMS... AND A FEW STORMS MAY PRODUCE SMALL
HAIL. ANYONE OUTSIDE SHOULD MOVE INDOORS IMMEDIATELY AT THE FIRST
SOUND OF THUNDER... OR IF DARK THREATENING CLOUDS APPROACH.

GIH
Local storm report, May 15, 2:40 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SUN MAY 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             CAMERON                 35.33N 79.25W
05/15/2005  0.50 INCH        ANSON              NC   FIRE DEPT/RESCUE

&&

ORROCK
Local storm report, May 15, 2:40 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED COUNTY
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SUN MAY 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             CAMERON                 35.33N 79.25W
05/15/2005  0.50 INCH        MOORE              NC   FIRE DEPT/RESCUE

&&

ORROCK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:49 PM EDTSevere Thunderstorm WarningRAHFranklin29 min
May 15, 2:55 PM EDTSevere Thunderstorm WarningRAHRichmond26 min
May 15, 3:37 PM EDTSevere Thunderstorm WarningRAHNash23 min
May 15, 3:52 PM EDTSevere Thunderstorm WarningRAHHalifax23 min
May 15, 3:59 PM EDTSevere Thunderstorm WarningRAHNash31 min
May 15, 4:15 PM EDTSevere Thunderstorm WarningRAHHalifax30 min
May 15, 4:44 PM EDTSevere Thunderstorm WarningRAHEdgecombe36 min
May 15, 4:46 PM EDTSevere Thunderstorm WarningRAHHalifax29 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.